What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 13, 2:32 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 13, 2:32 PM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
332 PM EDT Thu Jul 13 2023
.SYNOPSIS...
Active severe weather is occurring through tonight ahead of a
cold front, with lines of strong thunderstorms capable of
damaging winds, heavy rainfall, and a possible tornado.
This rain and wind will present hazardous conditions, especially
in areas that have recently seen flooding. The cold front will
stall out just to our south, supporting additional shower and
thunderstorm chances in our southern and eastern areas
tomorrow. Expect seasonably warm and humid weather with
isolated thunderstorms on Saturday, followed by an influx of
tropical air and more widespread rain on Sunday.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
As of 332 PM EDT Thursday...Active severe weather is ongoing
through this evening as an unseasonably strong low pressure
system drags a cold front eastward through our region tonight.
As expected, ingredients are present for rotating thunderstorms
in this region, near the triple point of a dynamic low pressure
system passing northeastward through the St. Lawrence Valley.
Our thermodynamic environment is impressive with mixed layer
CAPE at 2 PM of 1500-2000 J/kg, steep low level lapse rates and
moderate mid-level lapse rates helping updrafts strengthen.
Southwesterly wind shear is ample to keep storm structures
organized, with effective shear of 30 to 35 knots, and rotation
is substantial with 0-1 km helicity of 100 to 150 m2/s2.
Additionally, strong synoptic southerly winds will gradually
expand eastward, which are being channeled up the Champlain
Valley with wind gusts locally near 35 MPH. An occasional
stronger gust may cause isolated damage outside of the
thunderstorms, especially where we've seen very wet conditions.
A mixture of storm modes are present, which include linear
segments and discrete cells, which could include supercells. The
main hazards are damaging winds and flash flooding. Wind damage
has already been reported in the northern New York this
afternoon. Rotating storms have resulted in a reported funnel
cloud, but relatively high cloud bases (3000 feet or higher) may
limit the tornado potential. As thunderstorms expand northward
and eastward off of the Adirondacks, we will be concerned with
rotating storms and enhanced gusts in the Champlain Valley due
to enhanced low level convergence.
As the evening progresses, any discrete storms should tend to
be absorbed into a single fast moving squall line. Brief spinups
are possible along this line, and its fast forward speed will
tend to keep its severity going all the way eastward through
Vermont even as daytime heating. Scattered wind damage is
expected with the squall line. Less wind will be needed to
produce downed trees than typical given saturated soils in most
areas currently in a flood watch. Where a combination of
discrete and linear storms move over the same area, flash
flooding due to multiple rounds of heavy rain remains possible.
A heightened concern for flooding remains in our hard hit areas
of central Vermont, where capacity for additional heavy rain is
low. Improving conditions will arrive overnight with winds
becoming light and drier air settling in behind the cold front.
The front will linger just south of the region overnight into
Friday. This boundary will be the focus for additional showers
and thunderstorms. This zone will include at least a portion of
our forecast area, although the northwestward extent is still
somewhat uncertain based on a mix of model guidance. Best bet
for scattered showers and thunderstorms is over Windsor and
Orange Counties in Vermont during the afternoon and evening;
PoPs peak in the 50 to 60% range with probabilities of showers
and thunderstorms tapering off to the northwest. The
instability will be the type with tall, skinny CAPE profiles
favorable for torrential rain, but at this time the duration and
coverage of these types of thunderstorms looks isolated enough
to preclude a flood watch. Trends will be monitored, however, as
we still will not need much rain that needed to produce flash
flooding. Chances of showers and thunderstorms may linger
through the evening. Some upper level forcing may move through
the flow to interact with our seasonably warm and humid air to
generate precipitation, but predictability is low at this time.
Generally looks quiet tomorrow night with similar low
temperatures to the night before with minimum temperatures
mainly in the 60s.
&&
.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 201 PM EDT Thursday...Mild temperatures will provide a
springboard for the temps to rise even higher Saturday into the 80s,
a few degrees above normal for this time of year. We're still
expecting dew points in the mid-to upper 60s, providing
uncomfortably warm and muggy conditions. Apparent temperatures
could even brush the 90s F in the Champlain Valley. Plenty of
positive vorticity advection and instability will allow for
scattered showers and thunderstorms Saturday afternoon, but
models are still disagreeing a bit with how much limiting CIN is
present and when. Precipitation amounts could vary greatly
depending on where and when storms pop up, but overall looking
at another trace to a tenth of an inch of rain, potentially
higher in heavier t-storms. Have highest PoPs 20-40% once again
with scattered coverage of showers/storms and PWATs around 1.5
inches. Unfortunately, any showers or storms could cause more
issues with flooding across the forecast area, especially
Vermont, as the streams are high and soil primed. Should
multiple rounds of showers and storms move over the same
location, flood concerns would rise. PWATs continue to increase
Saturday night setting up increased concerns for flooding
concerns on Sunday.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 201 PM EDT Thursday...Unsettled weather continues into the long
term with a concerning amount of moisture from the Atlantic Ocean
moving into our area and Pwats near or above 2 inches much of
Sunday, especially in southern and eastern Vermont. Some models are
pushing PWATs to 2.5 inches. This tropical air mass continues to
have deep warm cloud layers, modest instability, and high moisture
content, indicating showers and thunderstorms could be heavy and
efficient, which is unfortunate after our area has experienced so
much flooding lately, and Sunday looks to be the day of greatest
concern.
Streams and rivers are still running fast and high, and the soil is
saturated and unable to take more rainfall. We need to continue
monitoring this moisture as the event grows closer and confidence
grows higher. The big question for Sunday continues to be where
exactly the heavy rain axis sets up. There are discrepancies between
NAM/GFS for where the strongest precip axis will end up. GFS has
trended eastward, while NAM keeps forcing and higher PWATs over the
North Country.
Monday could feature a short break in rainfall, but another blast of
moisture and precipitation will follow shortly Tuesday. These waves
of precip are expected to continue through the end of the long term
period with highs in the 80s and lows in the 60s to near 70 F as a
parent low in Canada continues to rotate shortwaves through the
forecast area. Exact timing of these waves will continue to sharpen
in the coming days. Tuesday onward, highs start to fall back toward
or below seasonal normals in the upper 70s to around 80 F.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Through 18Z Friday... An approaching trough of low pressure
is serving as a focus for thunderstorm development across nrn
NY. Scattered strong to severe storms are impacting MSS/SLK
19-21Z, PBG/BTV 21-22Z, and across MPV/RUT/EFK toward 23-01Z.
The strongest storms will be capable of producing damaging wind
gusts, large hail, and heavy rainfall, with intervals of IFR
conditions expected for an approximately 1-hour period or so as
the t-storms move through. South winds of 10-20 knots with
gusts locally 30kt at BTV ahead of the frontal boundary will
trend light behind the thunderstorms. Mainly VFR conditions will
otherwise prevail.
Outlook...
Friday: VFR. Likely SHRA, Chance TSRA.
Friday Night: Mainly VFR, with local MVFR possible. Chance SHRA,
Chance TSRA.
Saturday: Mainly VFR, with local MVFR possible. Chance SHRA,
Chance TSRA.
Saturday Night: VFR. Chance SHRA, Chance TSRA.
Sunday: Mainly MVFR, with local IFR possible. Definite SHRA,
Slight chance TSRA.
Sunday Night: Mainly VFR, with areas IFR possible. Chance SHRA,
Slight chance TSRA.
Monday: Mainly VFR, with local MVFR possible. Chance SHRA, Slight
chance TSRA.
&&
.HYDROLOGY...
As of 210 AM EDT Thursday...River levels continue to recede
below flood stage and that trend is expected to continue today.
This includes the Otter Creek at Center Rutland, which has
finally dipped below flood stage as of 2AM EDT. On a related
note, continued drainage into Lake Champlain is expected to
result in lake rises of 1 to 1.5 feet by Friday morning. That
said, Lake Champlain isn't expected to reach flood stage, likely
staying at least 2 feet below.
Main hydrology focus today will be localized flash flooding
with the strong thunderstorms expected mid-late afternoon across
nrn NY and late afternoon thru late this evening across VT.
Greatest threat of flash flooding is expected from the Winooski
valley southward. Most areas will see rainfall between 0.75-1",
but strongest storms will be capable of producing up to 2" of
rainfall, especially if any training occurs (again, most likely
s-central VT). Flood watch for flash flooding continues for all
VT zones except wrn Franklin, wrn Chittenden and Grand Isle. A
flood watch for flash flooding continues for Essex and Clinton
counties in NY. The flood watch is valid 18Z Thu through 06Z
Fri.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.MARINE...
A Lake Wind Advisory is in effect for this afternoon into
tonight. South winds will increase to 15 to 25 knots with an
occasional gust to 35 knots possible. A line of thunderstorms
is expected to move across most or all of the lake in the 4 PM
to 6 PM time frame. These storms will not only enhance winds but
cause a brief wind shift to westerly before resuming a
southerly direction. Winds should gradually taper off under 20
knots towards midnight. Waves will build above 2 feet this
afternoon and peak at 3 to 4 feet early this evening before
subsiding tonight.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flood Watch until 2 AM EDT Friday for VTZ003-004-006>011-
016>021.
NY...Flood Watch until 2 AM EDT Friday for NYZ028-031-034-035.
&&
SYNOPSIS...Kutikoff
NEAR TERM...Kutikoff
SHORT TERM...Storm/Boyd
LONG TERM...Storm/Boyd
AVIATION...Banacos/Kutikoff
HYDROLOGY...Banacos/Storm
MARINE...KutikoffHazardous weather outlook, Jul 13, 2:44 PM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
344 PM EDT Thu Jul 13 2023
NYZ028-031-034-035-VTZ003-004-006>011-016>021-141945-
Eastern Clinton-Western Clinton-Western Essex-Eastern Essex-Orleans-
Essex-Lamoille-Caledonia-Washington-Western Addison-Orange-
Western Rutland-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-Western Windsor-Eastern Windsor-
344 PM EDT Thu Jul 13 2023
...FLOOD WATCH IN EFFECT UNTIL 2 AM EDT FRIDAY...
...SEVERE THUNDERSTORM WATCH 481 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional moderate to heavy rainfall is possible over the weekend,
especially on Sunday based on latest trends. We will continue to
monitor.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ026-027-029-030-087-VTZ001-002-005-141945-
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Western Chittenden-
344 PM EDT Thu Jul 13 2023
...SEVERE THUNDERSTORM WATCH 481 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northern New York and
northwest Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 13, 3:25 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Burlington VT
425 PM EDT Thu Jul 13 2023
NYZ034-035-VTZ005-008>011-018-020-132115-
Western Essex NY-Eastern Essex NY-Western Rutland VT-
Western Chittenden VT-Western Windsor VT-Washington VT-
Western Addison VT-Eastern Addison VT-Orange VT-
425 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southeastern Essex,
western Orange, Addison, southwestern Chittenden, northwestern
Rutland, northwestern Windsor and southwestern Washington Counties
through 515 PM EDT...
At 425 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bridport, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Middlebury, Vergennes, Moriah, Crown Point, Cornwall, Weybridge,
Salisbury, Lincoln, Orwell, Monkton, Monkton Boro, Whiting, New
Haven, Granville, Port Henry, Addison, Hancock, Shoreham, Ripton, and
Leicester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern New York...and central, southern and northwestern Vermont.
&&
LAT...LON 4374 7337 4377 7335 4379 7336 4381 7338
4379 7362 4389 7375 4433 7327 4397 7276
4375 7336
TIME...MOT...LOC 2025Z 227DEG 29KT 4395 7333
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ChaiLocal storm report, Jul 13, 3:27 PM EST, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
427 PM EDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM Funnel Cloud 2 E Eben 44.63N 75.02W
07/13/2023 St. Lawrence NY Public
&&
Event Number BTV2301933
WILEYSpecial weather statement, Jul 13, 3:39 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Burlington VT
439 PM EDT Thu Jul 13 2023
NYZ027>031-132145-
Eastern Clinton NY-Northern Franklin NY-Southeastern St. Lawrence NY-
Southern Franklin NY-Western Clinton NY-
439 PM EDT Thu Jul 13 2023
...Strong thunderstorms will impact portions of northwestern Clinton,
northern Franklin and east central St. Lawrence Counties through 545
PM EDT...
At 438 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Chateaugay to near Madawaska.
Movement was northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Altona, Bangor, Malone, Churubusco, Ellenburg Depot, Bryants Mill,
Chateaugay, Burke, Merrill, Ellenburg, Constable, Earlville, Santa
Clara, Irona, West Bangor, Mooers Forks, Duane Center, Cannon
Corners, Ellenburg Center, and Chasm Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern New York.
&&
LAT...LON 4481 7368 4449 7462 4499 7439 4499 7408
4500 7361
TIME...MOT...LOC 2038Z 234DEG 40KT 4509 7416 4459 7434
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DuellSpecial weather statement, Jul 13, 3:44 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Burlington VT
444 PM EDT Thu Jul 13 2023
NYZ029>031-034-132130-
Southeastern St. Lawrence NY-Southern Franklin NY-Western Essex NY-
Western Clinton NY-
444 PM EDT Thu Jul 13 2023
...A cluster of strong thunderstorms will impact portions of
southwestern Clinton, southeastern Franklin, southeastern St.
Lawrence and western Essex Counties through 530 PM EDT...
At 443 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Mount Marcy, moving northeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Adirondack Regional Airport, Saranac Lake, Lake Placid, Wilmington,
Keene, Newcomb, Au Sable Forks, Wawbeek, Mount Marcy, Jay In Essex
County, Keene Valley, North Elba, Harrietstown, Black Brook, Upper
Jay, Union Falls, Ray Brook, Lake Clear, Mount Van Hoevenberg, and
Axton Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern New York.
&&
LAT...LON 4441 7359 4375 7405 4374 7406 4380 7405
4381 7412 4383 7415 4382 7419 4381 7421
4392 7434 4397 7426 4412 7428 4410 7455
4460 7397
TIME...MOT...LOC 2043Z 213DEG 30KT 4411 7405
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DuellSpecial weather statement, Jul 13, 4:07 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Burlington VT
507 PM EDT Thu Jul 13 2023
NYZ028-030-031-034-035-132200-
Eastern Clinton NY-Southern Franklin NY-Western Essex NY-
Western Clinton NY-Eastern Essex NY-
507 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southern Clinton,
southeastern Franklin and north central Essex Counties through 600 PM
EDT...
At 507 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wilmington, moving northeast at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Peru, Schuyler Falls, Saranac, Wilmington, Au Sable Forks, Dannemora,
Peasleeville, Clayburg, Keeseville, Jay In Essex County, Port Kent,
Black Brook, Upper Jay, Union Falls, Moffittsville, Ausable Point,
Clintonville, Moffitsville, Harkness, and Ausable Forks.
This includes Interstate 87 between mile markers 137 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern New York.
&&
LAT...LON 4427 7372 4443 7401 4475 7377 4456 7337
TIME...MOT...LOC 2107Z 214DEG 20KT 4442 7378
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ChaiLocal storm report, Jul 13, 4:30 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
530 PM EDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM Tstm Wnd Dmg Cannon Corners 44.96N 73.74W
07/13/2023 Clinton NY Utility Company
Local utility company reported a tree down in Cannon
Corners
&&
Event Number BTV2301934
BIRCHFIELD